Minnesota, 2009

Hail and Damaging Wind in Minnesota, May 6, 2009

May 6, 2009 · NWS FGF · 6 events in 2 counties and zones

Cold temperatures aloft combined with afternoon heating to produce a couple of pulse severe thunderstorms with large hail. Decaying storms were able to produce brief strong to severe outflow winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Cold temperatures aloft combined with afternoon heating to produce a couple of pulse severe thunderstorms with large hail. Decaying storms were able to produce brief strong to severe outflow winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 6, 1:25 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, May 6, 1:25 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
225 PM CDT WED MAY 6 2009

.SHORT TERM...
A VERY ACTIVE PACIFIC JET CONTINUES TO BRING SHORTWAVES THROUGH
THE NORTHERN AND CENTRAL PLAINS. SFC LOW PRESSURE THIS AFTERNOON
IS LOCATED NEAR CYQV IN SE SASKATCHEWAN...WITH MUCH COLDER AIR
NORTH OF THE LOW AND ASSOCIATED COLD FRONT. THERE IS A BAND OF
SHOWERS MOVING INTO THE EASTERN FORECAST AREA...AHEAD OF THE UPPER
WAVE AND NEAR THE SFC TROUGH. MODELS ARE IN GOOD AGREEMENT
OVERALL...WITH JUST A FEW MINOR TIMING DIFFERENCES. WILL FOLLOW
THE CONSISTENT GFS FOR THE FORECAST DETAILS.

FOR TONIGHT...DRIER WESTERLY WINDS WILL MOVE INTO THE REGION
QUICKLY AFTER 03Z. THERE COULD BE SOME ISOLATED SHOWERS WITH SOME
THUNDER MAINLY IN THE NORTH NEAR THE DEPARTING SHORTWAVE. TEMPS
SHOULD ONCE AGAIN BE FAIRLY MILD WITH MIXING CONTINUING AHEAD OF
THE COLD FRONT.

ON THU...A COLD FRONT WILL PUSH THROUGH THE REGION BY AFTERNOON.
THE COLDEST READINGS WILL BE IN THE FAR NORTH...AND BE WELL BELOW
NORMAL HERE. FURTHER SOUTH...TEMPS WILL BE A BIT WARMER AND CLOSER
TO SEASONAL LEVELS. THERE COULD BE A SPRINKLE OR TWO...BUT FOR NOW
HAVE REMOVED PRECIP MENTION WITH THE MAIN FOCUS NORTH IN CANADA.

FOR FRI/SAT...EXPECT TEMPERATURES WELL BELOW NORMAL ALONG WITH A
CHANCE OF SHOWERS NORTH AND SOME THUNDER IN THE SOUTH FRIDAY
AFTERNOON. THE REST OF THE PERIOD SHOULD REMAIN DRY...WITH THE
THREAT FOR SOME SPRINKLES SATURDAY BUT FOR NOW WON/T MENTION.

.LONG TERM...
THE LONG TERM PERIOD LOOKS TO BEGIN WITH WEAK 500MB RIDGING OVER
THE NORTHERN PLAINS...THEN STARTS TO TRANSITION BACK TO A MORE
ACTIVE SOUTHWEST FLOW BY TUE/WED. WITH THE BRIEF RIDGING OVER THE
FA ON SUNDAY WILL STAY WITH THE DRY FORECAST. HOWEVER...MORE
MOISTURE AND INSTABILITY START TO MOVE BACK INTO THE REGION BY
MONDAY...ESPECIALLY WEST OF THE RED RIVER VALLEY. HAVE KEPT SOME
PCPN CHANCES ALONG AND WEST OF THE VALLEY AS A RESULT. THIS MOISTURE
AND INSTABILITY AXIS DOES SLOWLY SHIFT EAST FOR TUE/WED WITH MORE
WIDESPREAD PCPN CHANCES WITH IT. TEMPS FOR THE MOST PART LOOK TO
STAY NEAR OR BELOW NORMAL.

&&

.AVIATION...
SFC TROUGH ROTATING THRU THE EASTERN RED RIVER VALLEY RIGHT NOW...
BRINGING THE GUSTIER WEST/NW WINDS BEHIND IT. HAS NOT BEEN A LOT OF
ADDITIONAL CUMULUS DEVELOPMENT SO FAR OUTSIDE THE BAND OF MID LEVEL
CLOUDS THAT ACCOMPANY THE SFC BOUNDARY. COULD YET BE SOME MORE CU
DEVELOPMENT AS THE COLD POOL MOVES OVERHEAD DURING PEAK HEATING.
STUCK IN SOME SHOWERS IN THE KBJI TAF...BUT LEFT OUT EVERYWHERE
ELSE. WOULD EXPECT WITH LOSS OF HEATING THIS EVENING THE CLOUDS
SHOULD THIN OUT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/GODON
Hazardous weather outlook, May 6, 5:32 AM CST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
632 AM CDT WED MAY 6 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
THE EVENING. THE FAVORED LOCATION IS EXPECTED TO BE ALONG AND EAST
OF A LINE FROM LANGDON TO GRAND FORKS AND PARK RAPIDS. ANY STORMS
THAT DO DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

OVERLAND FLOODING WILL PERSIST ACROSS MAINLY THE SHEYENNE AND
PORTIONS OF THE RED RIVER BASIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VOELKER

In the hours before

Special weather statement, May 6, 3:44 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
444 PM CDT WED MAY 6 2009

MNZ015-016-062215-
EAST POLK MN-NORTH CLEARWATER MN-
444 PM CDT WED MAY 6 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLEARWATER COUNTY IN
NORTHWEST MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST
MINNESOTA...

UNTIL 515 PM CDT

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS
UP TO 55 MPH. THE STORM WAS LOCATED NEAR OLGA...OR 38 MILES SOUTHEAST
OF THIEF RIVER FALLS...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GULLY AT 455 PM CDT...WEME AT 500 PM CDT...GONVICK AT 510 PM CDT...
CLEARBROOK AT 515 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4788 9537 4767 9525 4756 9576 4773 9585
TIME...MOT...LOC 2144Z 249DEG 19KT 4768 9568

KAISER
Special weather statement, May 6, 4:14 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT WED MAY 6 2009

MNZ015>017-062245-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH BELTRAMI MN-
514 PM CDT WED MAY 6 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI COUNTY IN NORTH
CENTRAL MINNESOTA AND NORTHERN CLEARWATER COUNTY IN NORTHWEST
MINNESOTA AND EAST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...

UNTIL 545 PM CDT

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND WINDS
UP TO 55 MPH. THE STORM WAS LOCATED 3 MILES NORTH OF WEME...OR 34
MILES NORTHWEST OF BEMIDJI...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
GONVICK AT 525 PM CDT...CLEARBROOK AT 530 PM CDT...7 MILES NORTHWEST
OF LEONARD AT 545 PM CDT...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4785 9519 4762 9513 4758 9566 4776 9571
TIME...MOT...LOC 2214Z 250DEG 16KT 4768 9555

KAISER

The radar

The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Clearwater

When
May 6, 4:21 PM CST
Where
Clearwater County, 0.83 mi SW of Gonvick
Measured
1 in hail
Reported by
Public
Coordinates
47.720, -95.510

The hail was accompanied by very heavy rain.

Hail, Clearwater

When
May 6, 4:50 PM CST
Where
Clearwater County, 1.96 mi SE of Clearbrook
Measured
1 in hail
Reported by
Public
Coordinates
47.680, -95.390

Hail, Clearwater

When
May 6, 4:53 PM CST to 5:23 PM CST
Where
Clearwater County, 1.46 mi SSW of Clearbrook
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.680, -95.430

The hail persisted for a half an hour with heavy rain.

Hail, Clearwater

When
May 6, 5:00 PM CST
Where
Clearwater County, 3.1 mi NNW of Leonard
Measured
0.75 in hail
Reported by
Public
Coordinates
47.690, -95.300

Hail, Beltrami

When
May 6, 5:20 PM CST
Where
Beltrami County, Blackduck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.730, -94.550

Thunderstorm Wind, Beltrami

When
May 6, 5:25 PM CST
Where
Beltrami County, 2 mi W of Blackduck
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
47.730, -94.593

A small utility shed was blown down near Blackduck Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158994, 158995, 159005, 159001, 159002, 175328.